You are here

Chauvenet Prizes

The Chauvenet Prize, consisting of a prize of $1,000 and a certificate, is awarded at the Annual Meeting of the Association to the author of an outstanding expository article on a mathematical topic. First awarded in 1925, the Prize is named for William Chauvenet, a professor of mathematics at the United States Naval Academy. It was established through a gift in 1925 from J.L. Coolidge, then MAA President. Winners of the Chauvenet Prize are among the most distinguished of mathematical expositors.

Regulations governing the Association's award of the Chauvenet Prize

Archive of Chauvenet Prize-winning Articles

Recipient in 2014

Ravi Vakil
The Mathematics of Doodling
American Mathematical Monthly, 118 (2011), no. 2, 116-129.

Recipient in 2013

Robert Ghrist
Barcodes: The Persistent Topology of Data
Bulletin (New Series) of the American Mathematical Society, Vol. 45, no. 1, January 2008, pp. 61-75

Recipients in 2012

Dennis DeTurck, Herman Gluck, Daniel Pomerleano, and Shea Vela-Vick
The Four Vertex Theorem and Its Converse
Notices of the American Mathematical Society, 54 (2007), no. 2, 192–207.

Recipient in 2011

Bjorn Poonen
Undecidability in Number Theory
Notices of the American Mathematical Society, 55 (2008), no. 3, 344–350

Recipient in 2010

Brian J. McCartin
e: The Master of All
The Mathematical Intelligencer, 28 (2006), no. 2, 10–21

Recipient in 2009

Harold P. Boas
Reflections on the Arbelos
The American Mathematical Monthly, 113 (2006), no. 3, 236–249

Recipient in 2008

Andrew Granville
It is Easy to Determine Whether a Given Integer is Prime
Bulletin of the American Mathematical Society, Vol. 42, 2005, pp. 3-38.

Recipient in 2007

Andrew J. Simoson
The Gravity of Hades
Mathematics Magazine, Vol. 75, December 2002, pp. 335-350.

Recipient in 2006

Florian Pfender and Günter M. Ziegler
Kissing Numbers, Sphere Packings, and Some Unexpected Proofs
Notices of the AMS, September 2004, pp. 873-883.

Recipient in 2005

John Stillwell
The Story of the 120-Cell
Notices of the AMS, January 2001, pp. 17-24.

Recipient in 2004

Edward B. Burger
Diophantine Olympics and World Champions: Polynomials and Primes Down Under
The American Mathematical Monthly, Vol. 107, November 2000, pp. 822-829.

Recipient in 2003

Thomas C. Hales
Cannonballs and Honeycombs
Notices of the AMS, April 2000, Vol. 47, no. 4, pp. 440-449.

Recipient in 2002

Ellen Gethner, Stan Wagon, and Brian Wick
A Stroll through the Gaussian Primes
The American Mathematical Monthly, Vol. 105, (1998), pp. 327-337.

Recipient in 2001

Carolyn S. Gordon and David L. Webb
You Can't Hear the Shape of a Drum This page is currently not available.
 American Scientist, Vol. 84, (1996), pp. 46-55.

Recipient in 2000

Don Zagier
Newman's Short Proof of the Prime Number Theorem
The American Mathematical Monthly, Vol. 104, (1997), pp. 705-708.

Recipient in 1999

Michael I. Rosen
Niels Hendrik Abel and Equations of the Fifth Degree
The Amererican Mathematical Monthly, Vol. 102, (1995), pp. 495-505.

Recipient in 1998

Alan Edelman and Eric Kostlan
How Many Zeros of a Random Polynomial Are Real?
Bulletin of the AMS (N.S.), Vol. 32, (1995), pp. 1-37.

Recipient in 1997

Tom Hawkins
The Birth of Lie's Theory of Groups This page is currently not available.
Mathematical Intelligencer, Vol. 16, (1994), pp. 6-17.

Recipient in 1996

Joan Birman
New Points of View in Knot Theory
Bulletin of the AMS (N.S.), Vol. 28 (1993), pp. 253-287.

Recipient in 1995

Donald G. Saari
A Visit to the Newtonian N-body Problem Via Elementary Complex Variables
The American Mathematical Monthly, Vol. 97, (1990), pp. 105-119.

Recipient in 1994

Barry Mazur
Number Theory as Gadfly
The American Mathematical Monthly, Vol. 98 (1991), pp. 593-610.

Recipient in 1993

David H. Bailey, Jonathan M. Borwein and Peter B. Borwein
Ramanujan, Modular Equations, and Approximations to Pi, or, How to Compute One Billion Digits of Pi
The American Mathematical Monthly, Vol. 96, (1989), pp. 201-219.

Recipient in 1992

Steven G. Krantz
What is Several Complex Variables?
The American Mathematical Monthly, Vol. 94, (1987), pp. 236-256.

Recipient in 1991

W.B. Raymond Lickorish and Kenneth C. Millett
The New Polynomial Invariants of Knots and Links
Mathematics Magazine, Vol. 61, (1988), pp. 2-23.

Recipient in 1990

David Allen Hoffman
The Computer-Aided Discovery of New Embedded Minimal Surfaces. This page is currently not available.
Mathematical Intelligencer, Vol. 9, (1987), pp. 8-21.

Recipient in 1989

Jacob Korevaar
Ludwig Bieberbach's Conjecture and Its Proof by Louis de Branges
The American Mathematical Monthly, Vol. 93, (1986), pp. 505-514.

Recipient in 1988

Steve Smale
On the Efficiency of Algorithms in Analysis
Bulletin of the AMS, (N.S.), Vol. 13, (1985), pp. 87-121.

Recipient in 1987

James H. Wilkinson
The Perfidious Polynomial
Studies in Numerical Analysis, pp. 1-28, MAA Stud. Math., Vol. 24,Math. Assoc. America, Washington, DC, 1984.

Recipient in 1986

George Miel
Of Calculations Past and Present: The Archimedean Algorithm
The American Mathematical Monthly, Vol. 90, (1983), pp. 17-35.

Recipient in 1985

Carl Pomerance
Recent Developments in Primality Testing. This page is currently not available.
Mathematical Intelligencer, Vol. 3, (1981), pp. 97-105.

Recipient in 1984

R. Arthur Knoebel
Exponentials Reiterated
The American Mathematical Monthly, Vol. 88, (1981), pp. 235-252.

Recipient in 1981

Kenneth I. Gross
On the Evolution of Noncommutative Harmonic Analysis
The American Mathematical Monthly, Vol. 85, (1978), pp. 525-548.

Recipient in 1980

Heinz Bauer
Approximation and Abstract Boundaries
The American Mathematical Monthly, Vol. 85, (1978), pp. 632-647.

Recipient in 1979

Neil J.A. Sloane
Error-Correcting Codes and Invariant Theory: New Applications of a Nineteenth-Century Technique
The American Mathematical Monthly, Vol. 84, (1977), pp. 82-107.

Recipient in 1978

Shreeram S. Abhyankar
Historical Ramblings in Algebraic Geometry and Related Algebra
The American Mathematical Monthly, Vol. 83, (1976), pp. 409-448.

Recipient in 1977

W. Gilbert Strang
Piecewise Polynomials and the Finite Element Method
Bulletin of the AMS, Vol. 79, (1973), pp. 1128-1137.

Recipient in 1976

Lawrence Zalcman
Real Proofs of Complex Theorems (and vice versa)
The American Mathematical Monthly, Vol. 81, (1974), pp. 115-137.

Recipient in 1975

M.D. Davis and Reuben Hersh
Hilbert's 10th Problem This page is currently not available.
Scientific American, vol. 229, (1973),  pp. 84-91.

Recipient in 1974

Peter D. Lax
The Formation and Decay of Shock Waves
The American Mathematical Monthly,  Vol. 79, (1972), pp. 227-241.

Recipient in 1973

C.D. Olds
The Simple Continued Fraction Expansion of e
The American Mathematical Monthly, Vol. 77, (1970), pp. 968-974.

Recipient in 1972

Jean Francois Treves
On Local Solvability of Linear Partial Differential Equations
Bulletin of the AMS, Vol. 76, (1970), pp. 552-571.

Recipient in 1971

Norman Levinson
A Motivated Account of an Elementary Proof of the Prime Number Theorem
The American Mathematical Monthly, Vol. 76, (1969), pp. 225-245.

Recipient in 1970

Shiing Shen Chern
Curves and Surfaces in Euclidean Space
Studies in Global Geometry and Analysis, pp. 16-56, MAA Stud. Math., Vol. 4, Math. Assoc. America, Washington, DC, 1967.

Recipient in 1968

Mark Kac
Can One Hear the Shape of a Drum?
The American Mathematical Monthly, Vol. 73, (1966), pp. 1-23.

Recipient in 1967

Guido Weiss
Harmonic Analysis
Studies in Real and Complex Analysis, pp. 124-178, MAA Stud. Math., Vol. 3, Math. Assoc. America, Washington, DC, 1965.

Recipient in 1965

Jack K. Hale & Joseph P. LaSalle
Differential Equations: Linearity vs. Nonlinearity. This page is currently not available.
SIAM Review 5 (1963), pp. 249-272.

Recipient in 1964

Leon Henkin
Are Mathematics and Logic Identical?
Science, Vol. 138, (1962), pp. 788-794.

Recipient in 1963

Philip J. Davis
Leonhard Euler's Integral: An Historical Profile of the Gamma Function
The American Mathematical Monthly, Vol. 66, (1959), pp. 849-869.

Recipient in 1960

Cornelius Lanczos
Linear Systems in Self-Adjoint Form
The American Mathematical Monthly, Vol. 65, (1958), pp. 665-679.

Recipient in 1956

R.H. Bruck
Recent Advances in the Foundations of Euclidean Plane Geometry
The American Mathematical Monthly, Vol. 62, (1955), pp. 2-17.

Recipient in 1953

E.J. McShane
Partial Orderings and Moore-Smith Limits
The American Mathematical Monthly, Vol. 59, (1952), pp. 1-11.

Recipient in 1950

Mark Kac
Random Walk and the Theory of Brownian Motion
The American Mathematical Monthly, Vol. 54, (1947), pp. 369-391.

Recipient in 1947

Paul R. Halmos
The Foundations of Probability
The American Mathematical Monthly, Vol. 51, (1944), pp. 493-510.

Recipient in 1944

R.H. Cameron
Some Introductory Exercises in the Manipulation of Fourier Transforms
National Mathematics Magazine, Vol. 15, (1941), pp. 331-356.

Recipient in 1941

Saunders MacLane
Modular Fields
The American Mathematical Monthly, Vol. 47, (1940), pp. 67-84
Some Recent Advances in Algebra
The American Mathematical Monthly, Vol. 46, (1939), pp. 3-19.

Recipient in 1938

G.T. Whyburn
On the Structure of Continua
Bulletin of the AMS, Vol. 42, (1936), pp. 49-73.

Recipient in 1935

Dunham Jackson
The Convergence of Fourier Series
The American Mathematical Monthly, Vol. 41, (1934), pp. 67-84
Series of Orthogonal Polynomials
Annals of Mathematics, Vol. 34, (1933), pp. 527-545
Orthogonal Trigonometric Sums
Annals of Mathematics, Vol. 34, (1933), pp. 799-814.

Recipient in 1932

G.H. Hardy
An Introduction to the Theory of Numbers
Bulletin of the AMS, Vol. 35, (1929), pp. 778-818.

Recipient in 1929

T.H. Hildebrandt
The Borel Theorem and Its Generalizations
Bulletin of the AMS, Vol. 32, (1926), pp. 423-474.

Recipient in 1925

G.A. Bliss
Algebraic Functions and Their Divisors
Annals of Mathematics, Vol. 26, (1924), pp. 95-124.

Dummy View - NOT TO BE DELETED